Grade 3 and grade 4 cutaneous toxicities in patients with multiple solid tumour types receiving checkpoint inhibitor therapy: an observational study. The experience of a single large specialist institution.
Аннотация
BACKGROUND
Immunotherapy has significantly advanced cancer treatment, enhancing overall survival in melanoma, lung cancer, triple-negative breast cancer and renal cell carcinoma. However, immune checkpoint inhibitors (ICIs) are associated with immune-related adverse events (irAEs), including severe cutaneous toxicity.
OBJECTIVES
This study aims to investigate the demographics, incidence, presentation, management and survival outcomes of patients experiencing European Society for Medical Oncology (ESMO) grade 3 and 4 cutaneous toxicities secondary to various ICI regimens across all solid tumour types at a single tertiary oncology centre.
METHODS
This retrospective observational study looked at 5042 adult oncology patients treated with ICIs for all solid tumours at The Royal Marsden NHS Foundation Trust over a 9-year period between April 2015 and March 2024. Patients managed with commonly used ICIs (pembrolizumab, nivolumab, ipilimumab, cemiplimab, avelumab and atezolizumab, and combinations) were included in the study population. A data cross-search of these patients and those supplied with moderately potent to very potent topical steroids was done, resulting in 619 patients. Electronic patient records for these 619 patients were manually examined to determine the number of patients meeting the criteria for grade 3 or 4 cutaneous toxicity as per the ESMO guidelines. In total, 88 patients met the criteria, and relevant data were manually extracted from these patients' records.
RESULTS
Out of 5042 patients receiving ICIs, 88 (1.7%) developed grade 3 or 4 cutaneous toxicity. The most common tumour types were melanoma (42%) and lung (17%), renal (14%) and breast cancer (13%). The most frequently observed grade 3 toxicities were maculopapular eruptions (31%) and erythema (19%), with all grade 4 cases (8%) presenting as toxic epidermal necrolysis. The ICIs most associated with these toxicities were pembrolizumab (36%) and combined ipilimumab-nivolumab (35%). Management involved oral corticosteroids (45%), intravenous methylprednisolone (23%) and topical steroids (18%). Immunotherapy was discontinued in all grade 4 cases and 64% of grade 3 cases. The overall survival rate at the time of data collection with a median follow-up of 38 months was 44%.
CONCLUSIONS
Severe cutaneous toxicities can result in the discontinuation of ICI therapy. Early recognition of severe cutaneous toxicity is necessary to balance effective management of skin toxicity with continued cancer control.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.